MAUDE Adverse Event Report: SPECTRANETICS CORPORATION ELCA CORONARY LASER ATHERECTOMY CATHETER; DEVICE, ANGIOPLASTY, LASER, CORONARY

SPECTRANETICS CORPORATION ELCA CORONARY LASER ATHERECTOMY CATHETER; DEVICE, ANGIOPLASTY, LASER, CORONARY
Model Number 110-004
Medical Device Problem Codes Material Separation (1562); Sharp Edges (4013)
Health Effect - Clinical Codes Unintended Radiation Exposure (4565); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/08/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A2): patient's date of birth unknown.A4): patient's weight unknown.D4): device serial number unknown.H3/h6): the elca was not returned, thus no returned product investigation was performed, and the cause of the reported failure can not be confirmed.Submission of this report does not, in itself, represent a conclusion by the manufacturer and/or authorized representative or the national competent authority that the content of this report is complete or accurate, that the medical device(s) listed failed in any manner and/or that the medical device(s) caused or contributed to an alleged death or deterioration in the state of the health of any person.
 
Event or Problem Description
A coronary atherectomy procedure commenced to treat a moderately calcified lesion (within an existing stent) in the left anterior descending artery (lad).A spectranetics elca coronary laser atherectomy catheter was being used to treat the patient.Difficulty was encountered while passing through the lesion, and after lasing near the stent, angiography detected that the stent was slightly deformed.Upon removal of the elca, it was noted that the outer jacket was peeling at the distal tip, along with a burning smell.A balloon was used to complete the procedure, with no reported patient harm.This event is being reported for unintended radiation exposure, potential for harm.
 
Additional Manufacturer Narrative
B5): correction and additional information: edited to reflect device evaluation findings.D4): device serial number populated.D9): the elca was returned to the manufacturer on 26sep2024.G3): the device evaluation and investigation were completed on 03oct2024.H3): visual inspection found no breaches to the outer jacket along the length of the elca.However, heavy epoxy erosion was observed at the distal tip, with missing epoxy and broken fibers noted.The broken fibers resulted in sharp edges at the distal tip.H6): based on the device evaluation and investigation, this has been determined to be a use related failure.Per report, the elca was not flushed in accordance with the ifu.Heavy use and lack of hydration at the treatment site resulted in the damage observed.Medical device problem code a051102 added.Component code g04037 removed.Hecc code e2403 replaced (from e2119).Type of investigation code b01 replaced (from b17).Investigation findings code c0706 replaced (from c20).Investigation conclusions codes d1102 replaced (from d14).All other codes remain applicable as listed in the initial mdr.Submission of this report does not, in itself, represent a conclusion by the manufacturer and/or authorized representative or the national competent authority that the content of this report is complete or accurate, that the medical device(s) listed failed in any manner and/or that the medical device(s) caused or contributed to an alleged death or deterioration in the state of the health of any person.
 
Event or Problem Description
This event is no longer reportable for unintended radiation exposure - potential for harm.Based on the returned device analysis, no breach to the outer jacket was observed.However, the event remains reportable for sharp edges and missing material; potential for harm.

Brand Name
ELCA CORONARY LASER ATHERECTOMY CATHETER
Common Device Name
DEVICE, ANGIOPLASTY, LASER, CORONARY
Manufacturer (Section D)
SPECTRANETICS CORPORATION
9965 federal drive
colorado springs CO 80921
Manufacturer (Section G)
SPECTRANETICS CORPORATION
9965 federal drive
colorado springs CO 80921
Manufacturer Contact
nicole worford
9965 federal drive
colorado springs, CO 80921
719447-2465
MDR Report Key20017979
Report Number3007284006-2024-00170
Device Sequence Number12603677
Product Code LPC
UDI-Device Identifier00813132025458
UDI-Public(01)00813132025458(17)260111(10)FG024A04A
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P910001
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Company Representative,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/07/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/11/2026
Device Model Number110-004
Device Catalogue Number110-004
Device Lot NumberFG024A04A
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/12/2024
Supplement Date Received by Manufacturer10/03/2024
Initial Report FDA Received Date08/21/2024
Supplement Report FDA Received Date10/07/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/04/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GUIDE CATHETER, MANUFACTURER/SIZE UNK.; GUIDE WIRE, MANUFACTURER/SIZE UNK.; INTRODUCER SHEATH, MANUFACTURER/SIZE UNK.; SPECTRANETICS CVX-300 EXCIMER LASER SYSTEM.
Patient Age57 YR
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceAsian